1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin & Diarrhoea

Discussion in 'Metformin/Biguanides' started by Dave_G, Dec 23, 2013.

  1. greyposter

    greyposter Type 2 · Well-Known Member

    Messages:
    198
    Likes Received:
    280
    Trophy Points:
    103
    I'm on SR 1000 with evening meal.Most of the time I 'm fine.Though have started reacting to onions..
     
  2. colinRmhall

    colinRmhall Type 2 · Member

    Messages:
    9
    Likes Received:
    16
    Trophy Points:
    43
    My first week on Metformin, so on one tablet a day. First day no problem, second day...diarrhoea. Now after a couple of uneventful days it has returned. I can't live like this, not daring to venture far from the toilet. Going back to the doctor tomorrow. I was beginning to think my system had adjusted, dare not even think what it will be like on three tablets a day!
     
    • Like Like x 4
  3. greyposter

    greyposter Type 2 · Well-Known Member

    Messages:
    198
    Likes Received:
    280
    Trophy Points:
    103
    Doctor will adjust dose for you.
     
  4. colinRmhall

    colinRmhall Type 2 · Member

    Messages:
    9
    Likes Received:
    16
    Trophy Points:
    43
    Could I ask what you meant by reacting to onions? As I had onions before becoming unwell again.
     
  5. colinRmhall

    colinRmhall Type 2 · Member

    Messages:
    9
    Likes Received:
    16
    Trophy Points:
    43
    Changed medication to the SR version of Metformin....hopefully I can eat again now.
     
  6. Fallgal

    Fallgal Type 2 · Well-Known Member

    Messages:
    658
    Likes Received:
    3,369
    Trophy Points:
    178
    Hi Colin,
    I started on the SR version from the beginning, as I also have IBS. It took me a full four months to get used to them. I had diarrhea and bad stomach cramps every day, but my symptoms were greatly reduced when I was very strict about taking them with a *full* glass of water, in the middle of my meals. I'd eat half my breakfast, swallow the pill with a full glass of water, then eat the rest. For me, it seemed to help. I also reduced my carbs, which also seemed to help. If I ate an overly-carby meal, my symptoms would be worse. Just a suggestion. :) Now I can take them whenever, with a lot of liquid or hardly any and everything is fine.
     
  7. colinRmhall

    colinRmhall Type 2 · Member

    Messages:
    9
    Likes Received:
    16
    Trophy Points:
    43
    I AM NOT going four months with diorreah and a bad stomach !!! No way no how not going to happen !!
     
  8. Fallgal

    Fallgal Type 2 · Well-Known Member

    Messages:
    658
    Likes Received:
    3,369
    Trophy Points:
    178
    Colin, I am sorry. I did not mean to upset you. As I said, I have IBS, so realize that I already had severe stomach problems before starting the Metformin SR. You may well be over this in another week, like *many* people are.
     
  9. Keron1972

    Keron1972 Type 2 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    41
    I have been on metformin sr since the end of Jan this year (newly diagnosed t2) I started off with 1 tablet for 10 days which was increased to 1 twice a day. My dose was finally upped last week to 1 tablet in the morning and 2 in the evening. I have never suffered with constipation but have since being in these tablets. Since upping the dose I have felt very unwell to the point I can't stomach to eat or drink so I have stopped taking the metformin as there's no point when I can't keep anything down. I constantly feel sick I can't open my bowels and I have a constant build up of acid :-(
     
  10. colinRmhall

    colinRmhall Type 2 · Member

    Messages:
    9
    Likes Received:
    16
    Trophy Points:
    43
    I wasn't upset Fallgal I was just expressing my determination not suffer unduly at the hands of the medical profession. If my body won't tolerate Metformin I expect to be put on something it will, and not just be left to suffer. If necessary I'll do it by diet alone.
     
    • Like Like x 2
  11. daveepickup

    daveepickup Type 2 · Member

    Messages:
    6
    Likes Received:
    6
    Trophy Points:
    43
    I was put on metformin when first diagnosed and boy did it go through me like a ferrari. I tried and tried to stick with it but in the end just stop taking it. (not the best idea) Anyway, after a talk with the doc she put me on 2 gliclazide of a morning and 2 glucophage SR of an evening. Absolutely no toilet issues at all.
     
  12. Martin1962

    Martin1962 Type 2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    41
    Isn't glucophage just a different brand name ( ie it is also Metformin) ?
     
  13. Susiespearish

    Susiespearish Type 2 · Well-Known Member

    Messages:
    358
    Likes Received:
    449
    Trophy Points:
    103
    I've tried Metformin SR on four separate occasions Colin and it just does NOT suit me .I was running to the loo 20 times a day .Yes it lowered my BG a bit but the price was too high.I don't know why they keep insisting I try it .I'm now taking Sitagliptin and Novamix insulin but they aren't doing much sadly .If Metformin doesn't suit you then it just doesn't and it's a very common problem .Insist on something else.
     
  14. barbaradee

    barbaradee Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    Hi everyone I have been on Metformin 500 mg twice a day for 5 yearS and had no problems. However my diabetic nurse upped them to 1000 mg twice a day I have only been on this new dose for 2 days and feel really unwell with diarrhoea and flu like symptoms. Has anyone else had this with increased dosage? Thank you
     
  15. janpeanut

    janpeanut Type 2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    I've been on metformin for just under a year and glizazide for 3 mths. My bs goes to 2.8 2.9. At about 4pm. So I make sure I keep an apple for about 3.45 keeps me on till I get home and have my t. Doctor took me of from 4 glizazide to 3 because of the hypos as it was going to far down. But it was not going down enough only going to 10 so I put myself back on to 4. So now feeling much better not having headarces or feeling dizzy now.
     
  16. dog-man

    dog-man Type 2 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    23
    I have been on metformin since being diagnosed as Type 2 back in late 2000.

    Apart from when I first started taking metformin, I have had no problems however, for the couple of years I have suffered from what I can only call intermittent IBS type symptoms. I go from constipated to the runs frequently. It's mostly the runs.
    Is it possible after such a long time to start having issues with metformin?

    I take 4 tablets a day, 2 in the morning and 2 with evening meal.
     
  17. greyposter

    greyposter Type 2 · Well-Known Member

    Messages:
    198
    Likes Received:
    280
    Trophy Points:
    103
    Queasy stomach
     
  18. chinta

    chinta Type 2 · Well-Known Member

    Messages:
    101
    Likes Received:
    144
    Trophy Points:
    83
    I was diagnosed as t2 last week and started metformin 850mg on Monday. My GP started me on one a day for 2 weeks then I'm going to be on 2 a day. I was hoping that was to get me used to it and avoid the diarrhoea but yesterday I had a bit but wasn't too bothered by it, I have diverticulosis so am used to "unusual" bowel behaviour but today it has been a lot worse. It has got me down a bit, worrying that it will be an ongoing side effect, especially as with a fasting bg of 22 I clearly need medication to get it down, so coming off it isn't really an option.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook